Minnesota, 2004

Winter Storm in Minnesota, January 2 to 3, 2004

January 2 to 3, 2004 · NWS FGF · 8 events in 8 counties and zones

A surface low over western South Dakota friday morning tracked into eastern South Dakota by late friday morning. It then tracked northeast along its inverted trough, roughly from Wahpeton, ND, at noon, to Lake of the Woods, MN, by early evening.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A surface low over western South Dakota friday morning tracked into eastern South Dakota by late friday morning. It then tracked northeast along its inverted trough, roughly from Wahpeton, ND, at noon, to Lake of the Woods, MN, by early evening. Arctic high pressure built in quickly behind the departing low, creating a tight surface pressure gradient and gusty northwest winds. Wind speeds were steady at 20 to 30 mph with gusts to 35 mph. Wind speeds were a bit higher across the extreme northern Red River Valley. At Hallock, MN, winds gusted up to 45 mph. Blowing snow resulted in visibilities below a half-mile in open areas, and near zero at times in the northern Red River Valley. Eight inches of snow fell across portions of Roseau, East Marshall, and Northern Beltrami counties, with 4 to 6 inches elsewhere. Several schools cancelled classes and evening activities on friday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 2, 3:25 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 2, 3:25 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
325 AM CST FRI JAN 2 2004

.DISCUSSION...MAIN FORECAST CHALLENGE IS HEADLINES. AFD DELAYED DUE
TO FORECAST COORDINATION.  WILL ISSUE FULL PRODUCT BY 5 AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING TODAY FOR BENSON...TOWNER...CAVALIER...
RAMSEY...PEMBINA AND WALSH COUNTIES.
WINTER WEATHER ADVISORY REMAINDER OF E ND FOR THIS AFTERNOON.
MN...WINTER STORM WARNING TODAY FOR KITTSON...ROSEAU...LAKE OF THE
WOODS AND MARSHALL COUNTIES.
WINTER WEATHER ADVISORY W POLK...NORMAN...CLAY AND WILKIN FOR THIS
AFTERNOON.

&&

NG
Hazardous weather outlook, Jan 1, 6:45 AM CST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
645 AM CST THU JAN 1 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
645 AM CST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE THROUGH THE NORTHERN PLAINS
ON FRIDAY...BRINGING WITH IT THE POTENTIAL FOR MEASURABLE SNOW.  A
BITTERLY COLD AIRMASS WILL THEN DROP INTO THE REGION BEHIND THIS
SYSTEM. WIND CHILLS ARE ANTICIPATED TO DROP TO COLDER THAN 20
DEGREES BELOW ZERO ON SATURDAY...AS SUB ZERO AIR SPILLS INTO THE
NORTHERN PLAINS. BITTERLY COLD WIND CHILLS WILL CONTINUE THROUGH
WEDNESDAY AS THE ARCTIC AIR LINGERS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Kittson

When
January 2, 4:40 AM CST to January 3, 3:47 AM CST
Where
Kittson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Winter Storm, Roseau

When
January 2, 4:40 AM CST to January 3, 3:47 AM CST
Where
Roseau forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Winter Storm, Lake of the Woods

When
January 2, 4:40 AM CST to January 3, 3:47 AM CST
Where
Lake of the Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Winter Storm, West Marshall

When
January 2, 4:40 AM CST to January 3, 3:47 AM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, East Marshall

When
January 2, 4:40 AM CST to January 3, 3:47 AM CST
Where
East Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Winter Storm, North Beltrami

When
January 2, 10:25 AM CST to January 3, 3:47 AM CST
Where
North Beltrami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Winter Storm, Pennington

When
January 2, 10:25 AM CST to January 3, 3:47 AM CST
Where
Pennington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Winter Storm, West Polk

When
January 2, 10:25 AM CST to January 3, 3:47 AM CST
Where
West Polk forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383806, 5383807, 5383808, 5383809, 5383884, 5382700, 5383885, 5383886.